Wyoming, 2016Damaging Wind in Wyoming, July 3, 2016
July 3, 2016 · NWS CYS · 1 event in 1 county or zone
A thunderstorm produced strong winds in western Albany County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced strong winds in western Albany County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 1:56 PM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 3, 1:56 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
256 PM MDT SUN JUL 3 2016
.SHORT TERM...(This evening through Tuesday Night)
Issued at 256 PM MDT Sun Jul 3 2016
Current sfc analysis shows the sfc trough located along the WY-NE
border with drier northwesterly flow to the west and moist southerly
winds to the east. With good mixing across southeast WY, have seen
northwesterly winds consistently gust to 25-35 mph. Still expecting
coverage of storms to be rather isolated through the evening with
increasing heights aloft and limited instability. Cannot
completely rule out an isolated stronger tstm over the northern
Panhandle. Warm temperatures will continue into Tuesday with highs
near to slightly above normal. Not much change in the synoptic
pattern for Monday with mostly westerly and dry boundary layer
flow across the CWA. SPC still has the northeastern zones in a
marginal risk with good bulk shear and a weak shortwave moving
through northern WY. Still think the main threat will be gusty
winds from downdrafts with deep boundary layers. A weak front is
expected to back into the plains by Tuesday morning. Isolated to
scattered storms will develop once again by the aftn. Elevated to
near critical fire weather conditions could occur over mainly
Carbon county. The models have trended toward weaker winds and
slightly higher RH values over FWZ 301 for Tuesday.
.LONG TERM...(Wednesday through Sunday)
Issued at 256 PM MDT Sun Jul 3 2016
A potent shortwave trough riding the US/Canadian border through
the middle part of the week looks to advect an increasingly dry
boundary layer airmass across Wyoming on Wednesday. Breezy
westerly winds will prevail for much of the forecast area, with
fire weather concerns certainly elevated. A cool front dropping
south across the plains Wednesday night will offer some relief to
hot temperatures on Thursday and low level moisture will
increase somewhat. However, conditions across the high country
will remain dry and breezy. Precipitation chances still look
fairly low, however cannot rule out isolated convection ahead of
the front on Wednesday, with a slightly better chance for
Thursday within strengthening upslope and better moisture.
Shortwave ridging will move overhead for Friday with warming
temperatures and mostly dry conditions. Models show better
agreement with the upper ridge amplifying over the central and
high plains on Saturday in advance of a strong upper low dropping
south from the Gulf of Alaska and into the PacNW. Llvl winds will
become more of a southerly fetch, promoting better sfc convergence
along the Laramie Range. Best mid and upper level moisture will
remain well to the north, but some moisture advection within
southwest flow along with higher sfc convergence should promote a
slightly better chance for showers and storms Saturday afternoon,
although coverage will remain isolated. Timing of the Pacific
front remains quite different between models for Sunday, so a fair
amount of uncertainty remains for thunderstorm chances Sunday
afternoon.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1206 PM MDT Sun Jul 3 2016
Fog/stratus has dissipated across the forecast area with mid and
upper level clouds streaming overhead. Winds have become quite
breezy mainly along and west of I-25 in the wake of a leeside sfc
trough that's steadily shifting east across the forecast area
today. Think that showers/storms will initiate along the trough
axis late this afternoon and could impact KCDR and KAIA. So added
vcts to these locations for after 22Z. In addition, models are
leaning towards more mountain convection developing in
association with an upper level disturbance, and convection could
track east into the immediate eastern plains. Otherwise, VFR
conditions will prevail tonight along with west-northwest winds.
&&
.FIRE WEATHER...
Issued at 256 PM MDT Sun Jul 3 2016
Warmer temperatures will cause minimum afternoon humidity values to
fall to 15-20 percent today and Monday. Fire weather concerns will
increase a bit for Tuesday and Wednesday, mainly for areas along and
west of the Laramie Range, with min RH values around 15 percent and
wind gusts to 25-30 mph during the afternoons. Isolated showers and
thunderstorms will be possible each afternoon and evening through
the middle of next week, however chances of widespread wetting rains
will be low.
&&
.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&
SHORT TERM...ZF
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...ZF
Hazardous weather outlook, Jul 3, 9:19 AM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1019 AM MDT SUN JUL 3 2016
WYZ101-103>107-109>118-041630-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
1019 AM MDT SUN JUL 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN AND AROUND THE
SOUTHEAST WYOMING MOUNTAINS THIS AFTERNOON AND EVENING. OCCASIONAL
LIGHTNING AND GUSTY WINDS WILL BE THE PRIMARY ASSOCIATED HAZARDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SMALL CHANCES FOR THUNDERSTORMS WILL CONTINUE ON MONDAY. WHILE A
WIDESPREAD EPISODE OF SEVERE THUNDERSTORMS IS NOT EXPECTED, A FEW
STORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL AND GUSTY
WINDS ON INDEPENDENCE DAY. HOT...DRY AND BREEZY CONDITIONS WILL
ELEVATE FIRE WEATHER CONCERNS FOR AREAS ALONG AND WEST OF THE
LARAMIE RANGE TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-041630-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
1019 AM MDT SUN JUL 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME
EASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON
AND EVENING. OCCASIONAL LIGHTNING GUSTY WINDS AND BRIEF HEAVY RAIN
WILL BE THE PRIMARY ASSOCIATED HAZARDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SMALL CHANCES FOR THUNDERSTORMS WILL CONTINUE ON MONDAY. WHILE A
WIDESPREAD EPISODE OF SEVERE THUNDERSTORMS IS NOT EXPECTED, A FEW
STORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL AND GUSTY
WINDS TO AROUND 50 MPH ON INDEPENDENCE DAY. HOT TEMPERATURES
RETURN THIS WEEK WITH HIGH TEMPERATURES RISING TO THE MID TO UPPER
90S AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 3, 3:10 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT SUN JUL 3 2016
NEZ021-055-032300-
MORRILL NE-CHEYENNE NE-
410 PM MDT SUN JUL 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL MORRILL COUNTIES UNTIL 500 PM MDT...
AT 409 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF COURT HOUSE AND JAIL ROCKS...OR 24 MILES NORTH OF
SIDNEY...MOVING SOUTHEAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DALTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
&&
LAT...LON 4147 10321 4157 10312 4146 10285 4132 10302
TIME...MOT...LOC 2209Z 306DEG 8KT 4148 10311
HAMMER
Special weather statement, Jul 3, 3:21 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT SUN JUL 3 2016
WYZ104-105-109>115-040200-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW...
SHIRLEY BASIN...RAWLINS...ARLINGTON...ELK MOUNTAIN...BAGGS...
SARATOGA...ENCAMPMENT...CENTENNIAL...ALBANY...BOSLER...LARAMIE
421 PM MDT SUN JUL 3 2016
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL AFFECT AREAS WEST
OF THE LARAMIE RANGE THROUGH EARLY EVENING. THE PRIMARY HAZARD
FROM THIS ACTIVITY WILL BE GUSTY WINDS BETWEEN 45 AND 55 MPH. IF
THREATENING WEATHER APPROACHES YOUR AREA...SECURE LOOSE OBJECTS
AND SEEK SHELTER INDOORS UNTIL THE STORMS PASS.
CLH
Special weather statement, Jul 3, 4:00 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT SUN JUL 3 2016
NEZ002-032330-
DAWES NE-
500 PM MDT SUN JUL 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
530 PM MDT...
AT 500 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF CHADRON AIRPORT...OR 10 MILES NORTH OF
CHADRON...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN DAWES
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
&&
LAT...LON 4294 10316 4300 10314 4300 10279 4288 10280
4289 10283
TIME...MOT...LOC 2300Z 284DEG 18KT 4298 10305
HAMMERThunderstorm Wind, Albany
- When
- July 3, 4:30 PM MST to 4:33 PM MST
- Where
- Albany County, Rock River
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.740, -105.970
Estimated wind gusts of 60 mph were reported at Rock River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, July 3, 20161 death · $10,000 · EF1 · 10 events
- Tornado and Flash Flooding in Kentucky, July 3 to 4, 2016$447,000 · EF0 · 8 events
- Damaging Wind in Texas, July 3, 2016$550,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, July 3 to 4, 2016$150,000 · 1 in hail · 28 events
- Hail and Damaging Winds in North Dakota, July 3, 2016$275,000 · 1.75 in hail · 11 events
- Lightning Strike in North Carolina, July 3, 20164 injured · 1 event
- Hail and Damaging Winds in New Mexico, July 3, 2016$35,000 · 1.75 in hail · 6 events
- Damaging Winds in South Carolina, July 3, 2016$24,000 · 56 kt wind · 5 events
- Heat in Texas, July 3 to 7, 201621 events
- Heat in Louisiana, July 3 to 7, 201617 events
- Flash Flooding and Flooding in Missouri, July 3, 201611 events
- Flood and Hail in South Dakota, July 3, 20161.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652083.